Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter 
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
         
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


doctor mother on steroids and azathioprine

Jul 29, 2006

hi Bob, I'm a doctor who appreciates your service for the humanity so much that everytime I'm depressed , I think of you and my mood brightens up. Dear Bob, my mother, who is a physician, got a needle stick injury from a hiv positive man 6 years ago. Around 6 months later, she went into rapidly progressing renal failure. At that time, she was tested for everything possible (even for hiv by ELISA).Everything came back negative. There are 2 things which concern me: -one is that may be she had not seroconverted by then. -secondly, may be she was put on IV steroids before her tests were taken and that resulted in a false negative result. She got herself tested for hiv again a few months back (PCR and antibody tests).Both were negative. I want your opinion on whether her chronic steroid and immunosuppressant treatment could have resulted in a false negative result. Also, experts say that PCR can detect the virus only in the early and the late stages of the infection. Her TLC is 6800 and stable. Your opinion will be anxiously waited by this son. thanks!

Response from Dr. Frascino

Hello,

Thanks for your kind comments. Gosh, to think I have the same effect as Prozac and no chance for drug side effects or need to make a copay at the pharmacy!

Sorry to hear about your mother's medical problems! However, I do not believe her rapidly progressive renal failure was linked to her occupational exposure to HIV.

My reasons for drawing that conclusion include:

1. I assume she was evaluated for possible acquisition of HIV around the time of the initial occupational exposure six years ago.

2. The chance she would not have seroconverted by six months is extremely remote.

3. The IV steroids would only be a potential factor if she had been on very high doses for a significant period. If the steroids were started around the time of the repeat diagnostic tests, they would not have had the time to dampen down the immune response to the point of altering her ability to make specific antibodies.

4. For her latest tests "a few months back," I cannot determine from your post whether she was still on steroids and if so, at what dosage. However, even if she was, steroids would not affect PCR (a non-antibody-related test). Her plasma viral load detected by PCR would be expected to not only be detectable, but also to be quite high in an individual who contracted the virus only six months before.

If your mother's diagnosis remains in question due to the time, dose and duration of her immunosuppressive therapy and interpretation of her HIV-related diagnostic studies, a brief consultation with an HIV specialist to more thoroughly review her history, medications and test results could be considered. However, from what I've been able to glean from your post, it would categorically rule out HIV as a cause of her subsequent renal compromise.

Good luck to you both.

Dr. Bob



Previous
Infection from Contaminated Gloves
Next
thank you dr. Bob!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement